Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Dale Rolfsen
Title: Knots and links
Additional book information: Publish or Perish, Inc., Berkeley, California, 439 pp., $15.00.

References [Enhancements On Off] (What's this?)

  • 1. J. W. Alexander, Topological invariants of knots and links, Trans. Amer. Math. Soc. 30 (1928), no. 2, 275–306. MR 1501429, https://doi.org/10.1090/S0002-9947-1928-1501429-1
  • 2. J. W. Alexander, Note on Riemann spaces, Bull. Amer. Math. Soc. 26 (1920), 370-372.
  • 3. R. H. Fox, Free differential calculus. II, Ann. of Math. (2) 59 (1954), 196-210. MR 15, 931. MR 62125
  • 4. H. M. Hilden, Every closed orientable 3-manifold is a 3-fold branched covering space of S, Bull. Amer. Math. Soc. 80 (1974), 1243-1244. MR 50 #3211. MR 350719
  • 5. M. A. Kervaire, Les noeuds de dimensions supérieures, Bull. Soc. Math. France 93 (1965), 225-271. MR 32 #6479. MR 189052
  • 6. B. Mazur, On embeddings of spheres, Bull. Amer. Math. Soc. 65 (1959), 59-65. MR 22 #8469. MR 117693
  • 7. B. Mazur, On embeddings of spheres, Acta Math. 105 (1961), 1-17. MR 23 # A2870. MR 125570
  • 8. J. M. Montesinos, Three manifolds as 3-fold branched covers of S, Quart. J. Math. Oxford Ser. (2) 27 (1976), no. 105, 85-94. MR 52 # 15431. MR 394630
  • 9. L. Neuwirth, The algebraic determination of the genus of knots, Amer. J. Math. 82 (1960), 791-798. MR 22 #11397. MR 120648
  • 10. C. D. Papakyriakopoulos, On Dehn's lemma and the asphericity of knots, Ann. of Math. (2) 66 (1957), 1-26. MR 19, 761. MR 90053
  • 11. H. Seifert, Über das Geschlecht von Knoten, Math. Ann. 110 (1935), no. 1, 571–592 (German). MR 1512955, https://doi.org/10.1007/BF01448044
  • 12. A. Shapiro and J. H. C. Whitehead, A proof and extension of Dehn's lemma, Bull. Amer. Math. Soc. 64 (1958), 174-178. MR 21 #2242. MR 103474
  • 13. J. R. Stallings, On fibering certain 3-manifolds, Topology of 3-manifolds and related topics (Proc. Univ. of Georgia Inst., 1961), Prentice-Hall, Englewood Cliffs, N. J., 1962, pp. 95-100. MR 28 # 1600. MR 158375
  • 14. W. Haken, Theorie der Normalflächen, Acta Math. 105 (1961), 245-375. MR 25 #4519a. MR 141106

Review Information:

Reviewer: Lee P. Neuwirth
Journal: Bull. Amer. Math. Soc. 83 (1977), 931-935
DOI: https://doi.org/10.1090/S0002-9904-1977-14327-9
American Mathematical Society